Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 15, NWS Honolulu, HI

August 14, 2009Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 14, 2009, 6:36 AM HST for Kauai County, Hawaii. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2009, 6:36 AM HST (16:36 UTC)
Expired
Aug 14, 2009, 8:30 AM HST
In force
114 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 4.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2009-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2009-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WGHW50 PHFO 141636
FFWHFO
HIC007-141930-
/O.NEW.PHFO.FF.W.0015.090814T1636Z-090814T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
636 AM HST FRI AUG 14 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 930 AM HST

* AT 630 AM HST...THE HANALEI RIVER GAGE SHOWED A RISE IN WATER 
  LEVEL FROM HEAVY RAIN IN THE MOUNTAINS. THE RISING WATER MAY FLOOD 
  THE HIGHWAY NEAR THE HANALEI BRIDGE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...PRINCEVILLE AND KILAUEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2225 15958 2225 15939 2204 15944 2205 15958

$$
CRAIG
1 follow-up statement
414 
WGHW70 PHFO 141830
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
830 AM HST FRI AUG 14 2009

HIC007-141836-
/O.CAN.PHFO.FF.W.0015.000000T0000Z-090814T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
830 AM HST FRI AUG 14 2009

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

THE HANALEI RIVER IS BELOW THE BRIDGE AND IS LOWERING. THUS THE 
FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 2225 15958 2225 15939 2204 15944 2205 15958

$$

CRAIG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:00 AM HST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 14, 4:00 AM HST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI AUG 14 2009

.SYNOPSIS...
SHOWERS LEFT OVER FROM FELICIA...LINGERING WEST OF NIIHAU...WILL
CONTINUE TO MOVE NORTHWEST AWAY FROM THE STATE AS TRADES WORK THEIR
WAY IN FROM THE EAST. SOMEWHAT DRIER TRADE-WIND WEATHER WILL PREVAIL
THROUGH THE WEEKEND...WITH MOST SHOWER ACTIVITY LIMITED TO WINDWARD
SLOPES. INSTABILITY DEVELOPING IN THE MIDDLE ATMOSPHERE WILL
INCREASE RAINFALL STATEWIDE FROM MONDAY INTO WEDNESDAY.

&&

.DISCUSSION...
TRADE WINDS FROM THE EAST CONVERGED WITH SOUTHERLY FLOW ASSOCIATED
WITH THE REMNANTS OF FELICIA...UPLIFTING PLENTIFUL MOISTURE STILL
LINGERING NORTHWEST OF THE STATE. SCATTEROMETER AND SURFACE DATA
SHOWED THAT WINDS AROUND KAUAI COUNTY WERE SOUTHEASTERLY TO
EASTERLY ALREADY...WELL ON THE WAY BACK TO TRADES. THE HEAVIEST
SHOWERS WERE LOCATED WELL TO THE WEST OF KAUAI...ONLY TOUCHING
NIIHAU IN A FEW PLACES. ADDITIONAL MODERATE TO HEAVY SHOWERS IN THE
LEE WAKE CLOUDS FROM MAUI COUNTY WERE PRESENT WELL TO THE SOUTHWEST
OF OAHU. THESE SHOWERS LIKELY WILL CONTINUE THEIR CLOSE ENCOUNTERS
WITH NIIHAU EARLY THIS MORNING BEFORE DRIFTING FURTHER OUT TO SEA AS
THE SYSTEM MOVES NORTHWEST.

ALTHOUGH THE AIR MASS DOMINATED BY TRADES NOW PREVAILING OVER MOST
OF THE STATE WAS COMPARATIVELY SOMEWHAT DEPLETED IN MOISTURE...A FEW
WINDWARD SHOWERS OCCURRED AS IS USUAL IN TRADE-WIND WEATHER.
INDIVIDUAL SHOWERS MAY BE ATYPICALLY HEAVY UNTIL THE INVERSION
REESTABLISHES ITSELF LATER TODAY AND TOMORROW.

GUIDANCE MOSTLY AGREES THAT RIDGING ALOFT WILL SUPPORT THE RETURN TO
A TRADE-WIND REGIME AT LEAST THROUGH THE WEEKEND. BY MONDAY
HOWEVER...A MID-LEVEL TROUGH IS EXPECTED TO BORE INTO THIS RIDGE
FROM THE NORTHEAST. WITH TRADES STILL DOMINANT NEAR THE SURFACE...
EFFECTS OF THIS CHANGE LIKELY WILL BE LIMITED TO INCREASED SHOWER
ACTIVITY...MOSTLY WINDWARD.

THE NATIONAL HURRICANE CENTER FORECASTS HURRICANE GUILLERMO TO CROSS
140W INTO THE CENTRAL NORTH PACIFIC AROUND SUNDAY AFTERNOON...AND TO
PASS 150W IN A GREATLY WEAKENED CONDITION BY ABOUT TUESDAY
AFTERNOON. GIVEN THE UNCERTAINTIES IN LONG-TERM TRACK AND INTENSITY
FORECASTS...IT IS FAR TOO EARLY TO KNOW WHAT EFFECTS...IF ANY...THIS
SYSTEM WILL HAVE ON THE STATE AS IT APPROACHES AROUND THE MIDDLE OF
NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RYSHKO

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.